Alert archive / Georgia / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 3, NWS Charleston, SC

January 23, 1999Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jan 23, 1999, 1:41 PM EST for Screven County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 1999, 1:41 PM EST (18:41 UTC)
Expired
Jan 23, 1999, 2:05 PM EST
In force
24 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Screven County, GA

The radar

The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1999-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1999-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KCHS 231842 RRA
SVRCHS
GAC251-231905-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
141 PM EST SAT JAN 23 1999

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SCREVEN COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 205 PM EST

* AT 140 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR THOMASBORO...MOVING NORTH NORTHEAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ZEIGLER
  HILLTONIA

WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF DIMES ARE POSSIBLE WITH
THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 10:30 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Jan 23, 10:30 AM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1030 AM EST SAT JAN 23 1999

LINE OF TSRA HV MADE IT ACRS CNTRL GA AND NOW CAN BE SEEN ENTERING
WRN PTNS OF KCLX CVRG AREA. IN ADDITION SCT SHRA HV BEEN MVG NWD
OFF THE CSTL WATERS AND INTO CSTL GA AND INLAND SC CNTYS. CLDS ARE
PLENTIFUL ACRS MOST OF THE AREA ALTHO THERE IS STILL A GOOD DEAL OF
SUN N AND E OF KNBC WHICH HAS ALLOWED TEMPS TO RAPIDLY RISE INTO THE
UPPER 70S. HOWEVER APRS THAT CLDS ARE FINALLY STARTING TO FILL IN
AS MOISTURE CONTS TO INCS. 12Z KCHS SNDG MODIFIED FOR CRNT CONDS
SHOWS ARND 1600 CAPE W/JUST A WEAK CAP. HOWEVER THIS PROFILE SHOULD
CONT TO UNDERGO A BIG CHANGE AND SUSPECT IT WILL BE QUITE A BIT
WETTER BY 00Z.

IF CLDS CONT FILL IN AND LIMIT INSOLATION FOR MOST THE AFTN BELIEVE
THAT SVR THREAT WL BE MINIMAL WITH UNIDIRECTIONAL WIND PROFILES.
ALTHO IF DESTABILIZATION CAN CONT TO OCCUR THRU THE DAY THEN SOME OF
THESE CELLS OUT AHEAD OF THE LINE COULD BECOME INTERESTING.

AS FAR AS THE ZONES GO LOOKS LIKE CAT POPS FOR INLAND GA CNTYS SHLD
WORK FINE AS LINE OUT W SHLD MV INTO THOSE AREAS THIS AFTN. AND CHC
POPS FOR KCHS VCNTY MAY WORK AS WELL. HOWEVER IN BETWEEN /INCLUDING
KNBC AND KSAV/ LIKELY POPS MAY BE A BETTER CHOICE FOR THIS AFTN. FOR
TEMPS MAY NEED A LARGE RANGE FM CSTL TO INLAND SCTNS OF CHS ZONE
W/TEMPS APRCHG 80 AT KCHS BUT ONLY 70 DOWNTOWN. FURTHER S AND W CLD
CVR MAY LIMIT MAXES TO MID 70S. WINDS HV BCM GUSTY ESPC WHERE THERE
HAS BEEN SOME SUNSHINE. LAKE WIND ADVSY FOR MOULTRIE LOOKS GOOD BUT
CAUTION ON AREA LAKES IN GA MAY BE MARGINAL W/MIXING LIMITED.

CWF...CURRENT FCST LOOKS ON TRACK AND XPCT LITTLE IN THE WAY OF
CHNGS OF PACKAGE. S/SE FLOW WL CONT TO INCR THRU THE DAY

.CHS...
SC...SMALL CRAFT ADVISORY SOUTH SANTEE TO SAVANNAH AND CHS HARBOR.
GA...SMALL CRAFT ADVISORY SAVANNAH TO ALTAMAHA.

In the hours before

Special weather statement, Jan 23, 1:00 PM EST, 41 minutes before
AMZ330-335-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>050-241100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
100 PM EST SAT JAN 23 1999

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT. IN ADDITION...HEAVY RAINFALL IS EXPECTED ACROSS SOUTH
COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA THROUGH TONIGHT.

A LARGE AREA OF SHOWERS AND THUNDERSTORMS HAVE FORMED OUT AHEAD OF
A COLD FRONT AND STRONG UPPER LEVEL SYSTEM MOVING ACROSS THE GULF
COAST STATES THIS AFTERNOON. THE LEADING EDGE OF THESE SHOWERS AND
THUNDERSTORMS WILL MOVE INTO INLAND PARTS OF SOUTHEAST GEORGIA AND
SOUTH COASTAL SOUTH CAROLINA THROUGH THE AFTERNOON AND GRADUALLY
SPREAD TO COASTAL AREAS DURING THE EVENING. ALSO SCATTERED SHOWERS
WILL OCCUR AHEAD OF THIS LEADING EDGE.

THE FRONT AND UPPER LEVEL SYSTEM WILL BE SLOW MOVING. THEY ARE NOT
EXPECTED TO MOVE OFF THE COAST UNTIL SUNDAY MORNING. THUS A
PROLONGED PERIOD OF SHOWERS AND THUNDERSTORMS MAY OCCUR BRINGING
HEAVY RAINFALL TO MOST OF THE AREA. AROUND 2 INCHES CAN BE EXPECTED
LATE THIS AFTERNOON AND TONIGHT FOR MOST LOCATIONS IN SOUTHEAST
GEORGIA AND SOUTH COASTAL SOUTH CAROLINA WITH SOME SPOTS RECEIVING
IN EXCESS OF 3 INCHES.

THE WARM AND MOIST AIRMASS AHEAD OF THE FRONT WILL KEEP THE
ATMOSPHERE UNSTABLE AND THUS ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE AS WELL...MAINLY ALONG THE LEADING LINE OF THUNDERSTORMS.
THE MAIN THREAT WILL BE DAMAGING STRAIGHTLINE WINDS. HOWEVER...SOME
HAIL IS ALSO POSSIBLE AND ANY THAT OCCURS MAY APPROACH THE SIZE OF A
DIME.

PEOPLE ACROSS SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA
SHOULD REMAIN ALERT THROUGH TONIGHT. LISTEN FOR THE LATEST FORECASTS
AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE AND BE PREPARED FOR
THE POSSIBILITY OF SEVERE WEATHER WATCHES AND/OR WARNINGS.

Nearby

Severe Thunderstorm Warnings in Georgia, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.